I have had 2 back surgeries one was a fusion in L5-S1 and the other was to remove the some hardware that they thought may have been causing pain. I have also had neck fusion in C6-C7. I have been on continuous pain meds since 3/07. I am currently on Kadian 20 mg twice daily and have been taken off morphine 15mg IR and replaced with Oxycodone 15 mg to be used for break through pain. I was scheduled to have a trial device implanted for spine stimulator but due to some issues with my insurance have had to postpone that for now. I have been diagnosed with failed back surgery syndrome. One of my issues is that I have a problem with scar tissue build up encasing the sciatica nerve down my left leg. My questions is since they have replaced the break through morphine with oxy, I have been expriencing a drop in blood pressure that has been occuring nightly at the same time. Is this normal? I have never had this before when my meds have been changed around. I do take some tizidiane occassionaly but also at the same time I have run out of that prescription, I believe the mg was 4, was also wondering if that could be an issue as well. I asked them to take me off the break through morphine because my breathing got so bad. I guess I am just looking for advice as to whether this is what could be causing this issue or if this is a form of withdrawal of some sort. I would love to get off these meds all together as I just feel as though it's more of a hinderous to my health at this point and not too mention I feel a dependency has started to take hold. Until my insurance gets it's act together I don't see any hope of getting off the all the meds. Any advice would greatly be appreciated. It's tough and I know that withdrawal wont be easy but I can't continue on this road.
We have a lot in common. I've had both surgeries you describe. They are 2 of 7 surgeries I've had on my spine. I too am on oxycodone for breakthrough pain. My blood pressure tends to run low and seems to be lower on these meds. how low is your blood pressure? Do you feel faint, light headed, or dizzy? If so look at any other herbs or vitamins you are taking, they will also interact with these meds. Does your blood work show your potassium levels are ok? It is possible that the blood pressure is a reaction to the change in meds. All questions for you and your doctor.
If you can get off of these meds try to, however from what you are saying you have legitimate pain and you do need something. The spine stimulator comes with it's own issues, not the least of which is infection so really research that too. It's a hard one because pain can take over your life, your mind, your body but relying on these kinds of drugs is awful. I feel the same way. I just went from oxycontin to methadone. I cried for one week out of shame. My insurance will no longer pay for oxycontin brand but they will pay for methadone. I want off of all of them but my pain is severe. A spine stimulator has been suggested but I don't want to go that route, not yet any way. I wish you the best.
Thank you for replying. I have been starting to think that everything that was happening to me was just me be crazy. I truly wish I had found this site long before I had my first back surgery....Something tells me I would have probably not had it done.
I just recently had and RFA in C5-C8 and I am hoping this at least holds longer then the first one I had, But I do have a level above the fusion in my neck that is deterioriating and has bone spurs, just hoping it last long enough that I can maybe postpone the surgery. I guess for me I am just tired of being on meds, I'm tired of being tired having no energy and most of not wanting to do anything. I am sure that addicition is there in so form but when I was told about the spine stimulator it sound like new hope for me. Will have to see if insurance gets their act together and I can really decided if it will work for me.
Welcome to the Pain Mangement Forum. I am very glad that you did find us. I beleive this is a wonderfully supportive and informational community. I hope you will stay with is and become and active member of our community.
Most of us are very tired of being on the pain medications but like you we have little choice. All major narcotics will decrease the CNS to some degree. A drop in blood pressure and heart rate goes along with this side effect. Indeed it can reduce your respiratory rate as well. Each of us respond differently to different medications. I too have a respiratory problem with morphine and because of that I simply can not take it.
Some of our members have tried the SCS with varying degrees of effectiveness. I think much depends on the cause and location of your pain, how your body adjusts and the skill of the technician.
Best of luck to you and please keep in touch.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.